Florida, 2011

Damaging Winds in Florida, June 30, 2011

June 30, 2011 · NWS MFL · 9 events in 2 counties and zones

Moist westerly flow and an upper level trough over North Florida led to the development of severe thunderstorms over Southeast Florida and the adjacent Atlantic waters. A total of 23,000 people lost power as a result of the storms, mostly in Broward County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Moist westerly flow and an upper level trough over North Florida led to the development of severe thunderstorms over Southeast Florida and the adjacent Atlantic waters. A total of 23,000 people lost power as a result of the storms, mostly in Broward County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 30, 1:27 PM EST, 13 minutes earlier.

Area forecast discussion, Jun 30, 1:27 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
227 PM EDT THU JUN 30 2011

.AVIATION...THRU. 00Z SAT.
SCATTERED SHOWERS AND STORMS WILL REMAIN IN THE FORECAST THROUGH
THE AFTERNOON AND EVENING HOURS...WHICH MAY RESULT IN BRIEF MVFR
PERIODS WHILE OVER OR AROUND THE TERMINALS. THIS ACTIVITY WILL
LINGER WELL INTO THE EVENING BEFORE DYING DOWN AS AN UPPER TROUGH
NORTH OF THE AREA AND WEAK SURFACE REFLECTION CONTINUE TO
INFLUENCE THE LOCAL WEATHER CONDITIONS. VERY SIMILAR CONDITIONS
WILL BE PRESENT THROUGH THE DAY FRIDAY AS THIS WEAK SURFACE
BOUNDARY CONTINUES TO DROP SOUTH ACROSS THE FLORIDA PENINSULA.
85/AG

&&

.PREV DISCUSSION... /ISSUED 1013 AM EDT THU JUN 30 2011/

DISCUSSION...

THE SHORT TERM FORECAST WAS UPDATED FOR THE REST OF TODAY...MAINLY
TO UPDATE CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION.
THE 12Z SOUNDING INDICATED LOW LEVEL EASTERLY FLOW IN THE LOWEST
LEVELS AND THEN SOUTHWESTERLY FLOW AROUND 5 TO 15 KFT...A CHANGE
FROM PREVIOUS DAYS. THE PWAT IS AROUND 2 INCHES...A DECREASE OF
ABOUT 0.2 TO 0.3 INCHES FROM THE LAST COUPLE OF DAYS. THE UPDATED
FORECAST INCLUDED A SLIGHT INCREASE IN THE POPS ACROSS THE REGION.
THE 12Z SOUNDING INDICATED A COOLING TREND IN THE MID LEVELS AND
THE LAPSE RATES IN THE LOWER LEVELS INDICATES SOME INCREASE IN
INSTABILITY FROM PREVIOUS DAYS. ALTHOUGH CONSIDERABLE CLOUD
COVERAGE ACROSS THE REGION WILL DECREASE MAX TEMPERATURES
TODAY...ANY LOCAL BREAKS IN THE CLOUDINESS COULD ALLOW FOR CONVECTION TO BE
INITIATED...SIMILAR TO EARLY YESTERDAY AFTERNOON. IN ADDITION
THERE ARE STILL SOME LINGERING BOUNDARIES ACROSS THE REGION.
LASTLY...GIVEN THE PRESENCE OF LOW LEVEL CLOUD CONVERGENCE BANDS
ACROSS THE LOCAL GULF AND ATLANTIC WATERS AND THE WEAK LOW LEVEL
WESTERLY SHEAR THERE IS A CHANCE OF WATERSPOUTS ACROSS THE
REGIONAL WATERS.

60

PREV DISCUSSION... /ISSUED 733 AM EDT THU JUN 30 2011/

AVIATION...
THE REGION IS MUCH MORE STABLE THAN THIS TIME YESTERDAY DUE TO
THE RAINFALL ON WEDNESDAY. THE DEEP TROPICAL MOISTURE WILL ALSO
GET PUSHED TO THE NORTH OF THE REGION AND SLIGHTLY DRIER AIR IN
THE LOW/MID LEVELS IS EXPECTED TO MOVE IN FROM THE SOUTHEAST. WILL
LEAVE VCSH FOR KPBI THIS MORNING AS THERE ARE LIGHT SHOWERS
AROUND. THE MORE STABLE CONDITIONS...MID/HIGH CLOUDS OVER THE
REGION AND DRIER AIR WILL LIKELY DELAY TSTORM DEVELOPMENT UNTIL
THIS AFTERNOON WITH LESS COVERAGE OF TSTORMS ACROSS THE REGION.
THEREFORE...PUSHED BACK THE VCTS TO AFTER 18Z FOR THE TAF
SITES...AND ONLY HAVE VCSH WITH CB FOR KAPF. CONVECTION IS
EXPECTED TO WIND DOWN AFTER 00Z WITH LIGHT WINDS EXPECTED
OVERNIGHT.

PREV DISCUSSION... /ISSUED 325 AM EDT THU JUN 30 2011/

DISCUSSION...WATER VAPOR IMAGERY SHOWS A TROUGH ALONG THE EASTERN
SEABOARD OF THE UNITED STATES...EXTENDING ALL THE WAY DOWN INTO
NORTH FLORIDA. THE WEAK ATLANTIC RIDGE LIES ACROSS THE
KEYS/STRAITS. THE PATTERN OVER THE NEXT FEW DAYS WILL CONTINUE
WITH THIS MID/UPPER LEVEL TROUGH MOVING INTO CENTRAL FL WITH THE
WEAK ATLANTIC RIDGE NEAR OR JUST SOUTH OF THE AREA. MOISTURE LOOKS
TO DECREASE IN THE LOWER LEVELS THIS AFTERNOON...AND THIS SHOULD
RESULT IN MORE SCATTERED ACTIVITY AS OPPOSED TO THE WIDESPREAD
ACTIVITY SEEN YESTERDAY. STEERING FLOW IS SW...SO HAVE HIGHEST
POPS INTERIOR AND EAST COAST TODAY.

MODEL CONSENSUS IS FOR CENTRAL FLORIDA TO SEE THE MOST NUMEROUS
ACTIVITY THIS AFTERNOON...WITH SOUTH FL SEEING LESS DUE TO THE
POCKET OF LOW LEVEL DRY AIR. ALSO...SHOULD MENTION THAT WE HAVE
STABILIZED FROM YESTERDAY'S CONVECTION...WITH TEMPS AND DEWPOINTS
SOME 5F LOWER FROM THIS TIME YESTERDAY. IT WILL TAKE SOME TIME TO
RECOVER...SO NOT EXPECTING MUCH ACTIVITY UNTIL THE
AFTERNOON...UNLIKE PREVIOUS DAYS.

THE TREND FOR THE UPCOMING WEEKEND IN THE LAST FEW RUNS OF THE GFS
AND ECMWF ARE NOT GOOD...IF YOU WANT IT DRIER WITH MORE SUN THIS
HOLIDAY WEEKEND. BECAUSE BOTH MODELS LAG THE AFOREMENTIONED
TROUGH ACROSS SOUTH FLORIDA WITH A CONTINUED BAND OF MID LEVEL
CLOUDINESS AS WELL AS SUFFICIENT MOISTURE IN THE LOWER LEVELS
TO RESULT IN AT LEAST SCATTERED CONVECTION EACH DAY. HAVE TRENDED
THE FORECAST FOR THE HOLIDAY WEEKEND TOWARDS THIS SCENARIO...BUT
NOT AS PESSIMISTIC AS THE MODELS SHOW. THE FORECAST SKY COVER AND
POPS MAY NEED FURTHER INCREASING IF THESE CLOUDIER AND WETTER
TRENDS CONTINUE.

FOR EARLY NEXT WEEK THE QUESTION IS HOW MUCH MOISTURE WILL MOVE
INTO SOUTH FL ASSOCIATED WITH A TROPICAL WAVE. THE LATEST ECMWF
RUN IS VERY WET TUE-THU OF NEXT WEEK...BRINGING A SLUG OF DEEP
TROPICAL MOISTURE NORTHWARD FROM THE CARIB...WITH PWATS INCREASING
TO ABOUT 1.4 INCHES AND NO DOUBT A MORE WIDESPREAD HEAVY RAIN
POTENTIAL. HOWEVER...THE GFS IS NOT NEARLY AS AGGRESSIVE. SO NEAR
CLIMO POPS LOOKS GOOD FOR NOW GIVEN THIS UNCERTAINTY.

MARINE...SSE WINDS 10-15 KT TODAY WILL SUBSIDE OVER THE UPCOMING
WEEKEND. SEAS WILL CONTINUE LOW THROUGHOUT THE PERIOD.

FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  88  75  87 / 40 50 30 40
FORT LAUDERDALE  78  89  78  87 / 30 40 30 40
MIAMI            77  89  76  88 / 30 40 30 40
NAPLES           75  87  75  89 / 30 50 30 40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE...60/BD
AVIATION/RADAR/FIRE...85/AG
Hazardous weather outlook, Jun 30, 2:33 AM EST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
333 AM EDT THU JUN 30 2011

FLZ063-066>075-168-172>174-302245-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
333 AM EDT THU JUN 30 2011

...A FEW STRONG THUNDERSTORMS POSSIBLE TODAY...
...LOCALLY HEAVY RAINFALL POSSIBLE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
THROUGH THE EARLY EVENING. A FEW OF THE THUNDERSTORMS COULD BECOME
STRONG, CONTAINING FREQUENT LIGHTING STRIKES AND STRONG GUSTY
WINDS. HEAVY RAINS WILL ACCOMPANY THE STORMS AS WELL.

WIND: THE STRONGEST THUNDERSTORMS TODAY WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO AROUND 50 MPH.

FLOODING: LOCALLY HEAVY RAINFALL WILL BE POSSIBLE IN SOME SHOWERS
AND THUNDERSTORMS THROUGH THIS EVENING. SLOW STORM MOVEMENT MAY
RESULT IN MINOR STREET FLOODING IN SOME LOCALES.

RIP CURRENTS: THERE IS A SLIGHT RISK OF RIP CURRENTS AT THE LOCAL
ATLANTIC BEACHES DUE TO A SOUTHEAST WIND NEAR 10 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY...WITH THE PRIMARY
RISK BEING LIGHTNING STRIKES...GUSTY WINDS AND HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 30, 1:34 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
234 PM EDT THU JUN 30 2011

FLZ071>074-301900-
INLAND BROWARD COUNTY FL INLAND MIAMI-DADE COUNTY FL METRO BROWARD
COUNTY FL METROPOLITAN MIAMI DADE FL
234 PM EDT THU JUN 30 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL BROWARD COUNTY
  NORTHEASTERN MIAMI-DADE COUNTY

* UNTIL 300 PM EDT

* AT 230 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A STRONG THUNDERSTORM NEAR CORAL GABLES. THIS STORM WAS MOVING
  NORTHEAST AROUND 5 MPH.

FREQUENT LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP TO
NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE
ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

LAT...LON 2612 8053 2610 8019 2575 8025 2577 8044
TIME...MOT...LOC 1833Z 180DEG 0KT 2572 8026

85-GIBBS
Special weather statement, Jun 30, 1:37 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
237 PM EDT THU JUN 30 2011

FLZ067-068-072-168-172-301900-
COASTAL BROWARD COUNTY FL COASTAL PALM BEACH COUNTY FL INLAND PALM
BEACH COUNTY FL METRO BROWARD COUNTY FL METRO PALM BEACH COUNTY FL
237 PM EDT THU JUN 30 2011

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN BROWARD COUNTY
  SOUTHEASTERN PALM BEACH COUNTY

* UNTIL 300 PM EDT

* AT 230 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR BOCA RATON...AND MOVING NORTHEAST AT 5
  MPH.

* THE STORM WILL AFFECT...
  RURAL SOUTHEASTERN PALM BEACH COUNTY
  AND SURROUNDING COMMUNITIES.

FREQUENT LIGHTNING...GUSTY WINDS FROM 45 T0 55 MPH...UP TO
NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE
ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.

LAT...LON 2650 8005 2643 8005 2640 8006 2639 8006
      2626 8007 2628 8023 2655 8017 2653 8004
TIME...MOT...LOC 1837Z 225DEG 4KT 2639 8009

85-GIBBS

The radar

The Miami radar (KAMX), 50 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broward

When
June 30, 1:40 PM EST
Where
Broward County, 4.34 mi N of Miramar
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
26.063, -80.393

A 61 mph wind gust was reported by mesonet located at the intersection of Griffin and Bonaventure. Power Lines were also down on Griffin Rd between Bonaventure and SW 192nd AVE.

Thunderstorm Wind, Broward

When
June 30, 1:55 PM EST
Where
Broward County, 7.27 mi N of Miramar
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
26.104, -80.380

An off duty meteorologist estimated a wind gust of 60 mph in Weston on ST Tropez Circle.

Thunderstorm Wind, Broward

When
June 30, 2:20 PM EST
Where
Broward County, Oakland Park to 1.59 mi SE of Oakland Park
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
26.170, -80.130

A mesonet recorded a wind gust of 64 MPH. Power lines were downed in the area around Middle River Drive and NE 21 Street.

Thunderstorm Wind, Broward

When
June 30, 2:29 PM EST
Where
Broward County, Pompano Beach
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
26.230, -80.120

A mesonet recorded a wind gust of 61 MPH.

Thunderstorm Wind, Broward

When
June 30, 2:30 PM EST
Where
Broward County, 0.45 mi N of Lighthouse Pt to 1.28 mi NNW of Coconut Creek
Measured
63 kt (72 mph) estimated gust
Reported by
Broadcast Media
Coordinates
26.276, -80.121

Media reported a gust of 72 MPH at a mesonet at north Broward Medical Center. Power lines and trees down near Pompano Business Park.

Thunderstorm Wind, Broward

When
June 30, 2:40 PM EST
Where
Broward County, 0.7 mi SSW of Washinton Park to 1.59 mi ESE of Ft Lauderdale
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
26.121, -80.186

Power lines downed in Broward Boulevard area of Fort Lauderdale.

Thunderstorm Wind, Palm Beach

When
June 30, 3:00 PM EST
Where
Palm Beach County, 2.14 mi WNW of Lake Worth
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
26.632, -80.082

Power lines down.

Thunderstorm Wind, Palm Beach

When
June 30, 3:00 PM EST
Where
Palm Beach County, 7.36 mi WNW of Boca Raton
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
26.377, -80.195

Power lines down.

Thunderstorm Wind, Palm Beach

When
June 30, 3:10 PM EST
Where
Palm Beach County, 0.68 mi NW of Ocean Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
26.527, -80.058

The Law Real Estate sign was blown down onto Federal highway in Boynton Beach.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319922, 319924, 319929, 319930, 319925, 319919, 319921, 320374, 319932.